Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 26, 2019, 6:58 PM EDT for Jackson County, Kanawha County, Roane County, West Virginia. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2019, 6:58 PM EDT (22:58 UTC)
- Expired
- Apr 26, 2019, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WV, Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 7:05 PM EDT | HAIL 0.88 | 2 Ne Kenna, WV | HEAVY ACCUMULATIONS ALONG INTERSTATE 77 NEAR MM 122. MULTIPLE ACCIDENTS AND MULTIPLE REPORTS OF 1-2 OF HAIL ACCUMULATION. MELTING FAST. |
| Apr 26, 7:25 PM EDT | TSTM WND DMG | 4 N Frame, WV | 91 CUSTOMERS WITHOUT POWER NORTH OF FRAME. OFFICIAL REASON GIVEN WAS TREE OUT OF ROW. TIME EST VIA RADAR. |
| Apr 26, 7:26 PM EDT | TSTM WND DMG | 5 Ne Frame, WV | POWER OUTAGE REPORTED DUE TO TREE OUT OF ROW. REPORTED TIME WAS LONG AFTER STORM HAD PASSED. TIME EST VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
765
WUUS51 KRLX 262258
SVRRLX
WVC035-039-087-262330-
/O.NEW.KRLX.SV.W.0033.190426T2258Z-190426T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
658 PM EDT Fri Apr 26 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
North central Kanawha County in central West Virginia...
Southwestern Roane County in central West Virginia...
Southeastern Jackson County in northwestern West Virginia...
* Until 730 PM EDT.
* At 658 PM EDT, a severe thunderstorm was located over Kenna, or 10
miles south of Ripley, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sissonville, Elkview, Kenna and Kentuck.
This includes the following highways...
Interstate 79 between mile markers 9 and 19.
Interstate 77 in West Virginia between mile markers 115 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3864 8141 3853 8135 3842 8146 3849 8162
3868 8173 3872 8163
TIME...MOT...LOC 2258Z 317DEG 32KT 3868 8164
HAIL...1.00IN
WIND...60MPH
$$
MEC2 follow-up statements
743
WWUS51 KRLX 262318
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
718 PM EDT Fri Apr 26 2019
WVC035-039-087-262330-
/O.CON.KRLX.SV.W.0033.000000T0000Z-190426T2330Z/
Kanawha WV-Roane WV-Jackson WV-
718 PM EDT Fri Apr 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL KANAWHA...SOUTHWESTERN ROANE AND SOUTHEASTERN
JACKSON COUNTIES...
At 717 PM EDT, a severe thunderstorm was located 8 miles north of
Elkview, or 15 miles northeast of Charleston, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sissonville and Elkview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 8141 3853 8135 3842 8146 3849 8162
3855 8166 3867 8149
TIME...MOT...LOC 2317Z 317DEG 32KT 3855 8149
HAIL...1.00IN
WIND...60MPH
$$
MEC545
WWUS51 KRLX 262328
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
728 PM EDT Fri Apr 26 2019
WVC035-039-087-262337-
/O.EXP.KRLX.SV.W.0033.000000T0000Z-190426T2330Z/
Kanawha WV-Roane WV-Jackson WV-
728 PM EDT Fri Apr 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KANAWHA...
SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT
730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3864 8141 3853 8135 3842 8146 3849 8162
3855 8166 3867 8149
TIME...MOT...LOC 2327Z 317DEG 32KT 3851 8144
$$
MECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:48 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 26, 4:48 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
448 PM EDT Fri Apr 26 2019
.SYNOPSIS...
Drier air arrives tonight with high pressure briefly moving
through on Saturday. Low pressure passes Sunday, followed by
high pressure for Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 445 PM Friday...
Quick update for slight chance thunderstorms until early this
evening western flank, given isolated convection with heating
behind the clearing line, and the cold air aloft. Forecast
otherwise on track.
As of 213 PM Friday...
Final large area of rain is currently moving east across the
CWA, as of writing. Back edge should be out of SE OH and far NE
KY within a couple of hours, and then WV/SW VA by late
afternoon. Some breaks in the cloud cover across the western
half of the CWA after the rain ends may result in some
additional isolated to scattered shower development late this
afternoon, which may linger into the early evening hours. By
mid to late evening, and especially overnight, rapid clearing
should occur as drier air spreads back into the region.
A very nice day is expected for most of Saturday as a high
pressure axis briefly moves through the region. Clouds will be
on the increase through the afternoon as another quick moving
storm system approaches. A few showers will be possible very
late in the day across SE OH if enough moisture can filter back
into the area.
Much cooler conditions tonight with 40s expected across the
lower elevations (colder if the winds diminish further than
expected) and 30s in the mountains. Few areas in the mountains
may briefly fall below freezing towards sunrise. Temps in the
60s (40s/50s in the mountains) on Saturday.
Period of strong and gusty winds expected tonight into Saturday
morning across the higher mountains as the H85 flow strengthens.
A Wind Advisory is in effect for Northwest Pocahontas and
Southeast Randolph counties.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 230 PM Friday...
A weak low pressure system setting up to the northwest on
Saturday night will quickly drift eastward and impact the area
with its precipitation shield through Sunday. Most of the
rain will stay to the far north, however the systems associated
cold front will pass through adding rain showers elsewhere. A
breezy day will be in store for the area especially in higher
elevations with gusts up to 20KT+ for most of the morning and
afternoon. Rainfall accumulations are expected to be minimal
area wide with no flooding impacts anticipated. This system
quickly kicks out late Sunday afternoon with possible lingering
showers in the northeast mountains continuing into the evening.
By Sunday evening winds will have already diminished
significantly. Temperatures will stay relatively cool in the
60's and drop into the 40's overnight due to optimal
radiational cooling under mostly clear skies. Higher elevations
will see upper 30's and even colder temperatures are possible.
High pressure ridging controls the area thereafter for a nice
break from unsettled weather.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday...
By Monday evening another system from the west approaches
spreading a frontal boundary across the region bringing more
unsettled weather for the beginning of the work week. Another
system follows behind to add to the unsettle weather around mid
week increasing chances for more rain and thunderstorms. This
system will oscillate over the region until end of the week,
possibly longer. This far out confidence of timing and location
is not the highest, therefore went with a consensus of model
blend for chances of rain and thunderstorms for a good portion
of the work week. There is high confidence that a warming trend
will take place in the region for the remainder of this
forecast period. Guidance indicates temperatures will continue
to increase from Monday on. Anticipating temperatures to be in
the 80's across the lowlands for Tuesday through Thursday.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 133 PM Friday...
Variety of flight rules this afternoon.
Areas of SHRA and steadier RA continue to spread east across
the region. Flight rules are likely to fluctuate between VFR
and MVFR this afternoon, with CIGs prevailing at mid to low end
MVFR at times. Drier air in the lower levels should then spread
pour into the area this evening and overnight with skies quickly
clearing and VFR then prevailing through the remainder of the
TAF period.
Blustery/gusty Wrly surface winds this afternoon and into early
evening. Wind speeds should weaken overnight, exception is
across KEKN/KCKB where gusty winds will likely persist into
Saturday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Ending of precip may be a little sooner
than forecast. Brief IFR possible in heaviest precip. Slim
chance of a thunderstorm developing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY M M H H M H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M H M H H H H H H H H H
EKN CONSISTENCY H H H M M H H M H H H H
PKB CONSISTENCY H M H H H H H H H H H H
CKB CONSISTENCY H H M M M H H H H H H H
AFTER 18Z SATURDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from midnight tonight to noon EDT Saturday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RH/JZ
NEAR TERM...RH/TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RHHazardous weather outlook, Apr 26, 2:31 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Charleston WV 231 PM EDT Fri Apr 26 2019 WVZ523-526-271845- Northwest Pocahontas-Southeast Randolph- 231 PM EDT Fri Apr 26 2019 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-271845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 231 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 26, 1:09 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT Fri Apr 26 2019
OHZ076-261830-
Washington-
109 PM EDT Fri Apr 26 2019
At 1:00 PM Friday April 26, gauges along area creeks and streams in
eastern Washington county were indicating many were approaching
bankfull conditions. Additional light to moderate rain is expected
across the area through this afternoon, and flooding along area
creeks and streams may develop. This includes Duck Creek.
Persons with interests adjacent to streams and creeks should monitor
water levels and be prepared for the possibility of flooding.
LAT...LON 3963 8145 3963 8142 3960 8139 3959 8135
3959 8128 3961 8128 3961 8127 3958 8127
3958 8125 3957 8104 3954 8104 3945 8113
3944 8118 3939 8122 3939 8127 3935 8135
3934 8138 3939 8141 3941 8146 3964 8147
TIME...MOT...LOC 1704Z 240DEG 49KT 3957 8139
14Special weather statement, Apr 26, 5:53 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
553 PM EDT Fri Apr 26 2019
OHZ085-WVZ007-008-262230-
Meigs-Jackson-Mason-
553 PM EDT Fri Apr 26 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...
At 552 PM EDT, strong thunderstorms were clustered over Pomeroy,
moving southeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ripley, Pomeroy, Racine, Rutland, New Haven, Mason, Middleport,
Syracuse, Hartford City, Mount Alto, Cottageville, Evans and Letart.
This includes Interstate 77 in West Virginia between mile markers 139
and 144.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3888 8167 3873 8184 3899 8210 3900 8210
3900 8211 3905 8216 3908 8207
TIME...MOT...LOC 2152Z 312DEG 32KT 3902 8206
MECLocal storm report, Apr 26, 6:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL MIDDLEPORT 39.00N 82.06W
04/26/2019 E0.75 INCH MEIGS OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1901499
MECLocal storm report, Apr 26, 6:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL NEW HAVEN 38.99N 81.97W
04/26/2019 E0.75 INCH MASON WV SOCIAL MEDIA
VIA TWITTER WITH PICTURE
&&
EVENT NUMBER RLX1901515
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:57 AM EDT | Special Weather Statement | RLX | Wayne | 33 min |
| Apr 26, 10:14 AM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Clay, Doddridge, Fayette, Gilmer and 6 more | 31 min |
| Apr 26, 10:50 AM EDT | Special Weather Statement | RLX | Barbour, Lewis, Pocahontas, Randolph, Upshur, Webster | 40 min |
| Apr 26, 1:09 PM EDT | Special Weather Statement | RLX | Pleasants | 81 min |
| Apr 26, 2:13 PM EDT | Wind Advisory | RLX | Pocahontas, Randolph | 22 hr |
| Apr 26, 5:53 PM EDT | Special Weather Statement | RLX | Mason | 37 min |
| Apr 26, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 34 min |
| Apr 26, 7:25 PM EDT | Special Weather Statement | RLX | Logan | 35 min |
| Apr 26, 7:26 PM EDT | Special Weather Statement | RLX | Logan | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.